Texas, 2007

Tornado in Texas, September 2, 2007

September 2, 2007 · NWS BRO · 1 event in 1 county or zone

Thunderstorms moved over portions of Deep South Texas. One Thunderstorm produced a tornado that touched down briefly over Mercedes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Thunderstorms moved over portions of Deep South Texas. One Thunderstorm produced a tornado that touched down briefly over Mercedes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 2, 12:08 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 2, 12:08 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
108 PM CDT SUN SEP 2 2007

.DISCUSSION...MOSTLY CLOUDY SKIES AND LIGHT WINDS PREVAIL OVER THE
RIO GRANDE VALLEY. A HIGH PRESSURE RIDGE WILL MAINTAIN LIGHT TO
MODERATE EAST TO SOUTHEAST WINDS OVER THE CWA WITH THE WINDS
BECOMING LIGHT AND VARIABLE DURING THE OVERNIGHT PERIODS THROUGH THE
MIDDLE OF NEXT WEEK. LIGHT RAIN SHOWERS MOVED OVER PORTIONS OF THE
RIO GRANDE VALLEY TODAY AND WITH MOSTLY CLOUDY SKIES SLIGHTLY BELOW
NORMAL TEMPERATURES HAVE OCCURRED. AN UPPER LEVEL LOW PRESSURE
SYSTEM LOCATED ACROSS NORTH MEXICO AND WEST TEXAS COUPLED WITH A
WEAK COASTAL LOW PRESSURE TROUGH LOCATED ALONG THE MEXICAN COAST
SOUTH OF DEEP SOUTH TEXAS WILL CONTINUE PRODUCING A CHANCE FOR
SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS OF THE RIO
GRANDE VALLEY AT TIMES THROUGH MONDAY. A WEAK HIGH PRESSURE SYSTEM
LOCATED ACROSS THE NORTHERN GULF OF MEXICO WILL STRENGTHEN OVER THE
NEXT FEW DAYS DECREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS
OVER THE CWA. THE TEMPERATURES WILL INCREASE ACROSS THE RIO GRANDE
VALLEY THIS WEEK TO NEAR NORMAL VALUES FOR THIS TIME OF THE YEAR AS
THE CLOUD COVER AND RAIN CHANCES DIMINISH.
&&

.MARINE...AT 12 NOON BUOY020 REPORTED EAST WINDS AT 4 TO 6 KTS AND
SEAS 1 FOOT AT 5 SECONDS. LIGHT WINDS AND SEAS WILL CONTINUE INTO
THE MIDDLE PART OF THE WEEK AS A SURFACE RIDGE REMAINS IN PLACE
ACROSS THE NORTHERN GULF. AMPLE MOISTURE IN THE REGION WILL CONTINUE
TO PRODUCE SHOWERS AND THUNDERSTORMS OVER MOST OF THE COASTAL WATERS
OF DEEP SOUTH TEXAS THROUGH THE MIDDLE PART OF THE WEEK.  WINDS AND
SEAS WILL INCREASE SLIGHTLY WEDNESDAY AS A WEAK TROPICAL WAVE
INFLUENCES THE AREA.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL WITH TEMPO IN MVFR IN
SHOWERS AND THUNDERSTORMS FOR THE NEXT 24 HOURS.  WINDS WILL BE
LIGHT FROM THE EAST TO SOUTHEAST THROUGH 24 HOURS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  88  77  89  78 /  30  50  20  40  20
BROWNSVILLE          75  90  76  91  77 /  30  50  20  40  20
HARLINGEN            74  90  75  92  76 /  30  50  20  40  20
MCALLEN              74  90  75  93  76 /  30  50  20  40  20
RIO GRANDE CITY      74  92  75  94  76 /  30  40  20  30  20
SOUTH PADRE ISLAND   76  86  78  86  79 /  30  50  20  40  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...65
MESOSCALE...MARTINEZ
Hazardous weather outlook, Sep 2, 4:39 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
539 AM CDT SUN SEP 2 2007

TXZ248>257-031045-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
539 AM CDT SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME
OF THESE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. MINOR
FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS AND
HIGHWAYS CAN BE EXPECTED WHERE THE HEAVIEST RAIN OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN AND FLOODING POTENTIAL CONTINUES THROUGH THE MIDDLE OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY ANTICIPATED.

64

The radar

The Brownsville radar (KBRO), 56 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hidalgo

When
September 2, 5:10 PM CST to 5:20 PM CST
Where
Hidalgo County, Mercedes
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
26.150, -97.920

Mercedes police reported a weak tornado touched down briefly toppling two or three trees near Texas and Tenth Streets in the city. Numerous callers reported seeing a funnel cloud in the Mercedes area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54666.